Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 7, NWS Honolulu, HI

January 22, 20174 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 22, 2017, 10:37 AM HST for 4 counties in Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2017, 10:37 AM HST (20:37 UTC)
Expired
Jan 22, 2017, 10:00 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWHW70 PHFO 222037
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1037 AM HST SUN JAN 22 2017

...HIGH WIND WARNING REMAINS IN EFFECT FOR AREAS OVER AND DOWNWIND
OF THE KOHALA MOUNTAINS ON THE BIG ISLAND THROUGH 6 PM THIS
EVENING...
...WIND ADVISORY IN EFFECT FOR THE REMAINDER OF THE STATE THROUGH
6 PM THIS EVENING...

.HIGH PRESSURE NORTH OF THE STATE WILL KEEP WINDY NORTHEASTERLY
TRADES IN PLACE THROUGH EARLY THIS EVENING...WITH WINDS EXPECTED
TO DIMINISH TONIGHT. THE STRONGEST WINDS WILL BE OVER AND DOWNWIND
OF THE MOUNTAINS.

HIZ001>021-023-024-027-230400-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-170122T2200Z/
/O.NEW.PHFO.WI.Y.0007.170122T2037Z-170123T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU...
PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI...
WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI...
MANELE...LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI...
HAIKU...MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA...
KAILUA-KONA...MILOLII...SOUTH POINT...PAHALA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
1037 AM HST SUN JAN 22 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHEAST TRADES 25 TO 35 MPH WITH LOCALIZED GUSTS TO
  50 MPH.

THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE
MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST
CHANNELED BY THE TERRAIN.

* TIMING...THROUGH 6 PM THIS EVENING.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY
  IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE BRANCHES MAY BE
  KNOCKED DOWN...AND UNSECURED ITEMS MAY BE BLOWN AROUND BY THE
  STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ025-026-230400-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-170123T0400Z/
BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA
1037 AM HST SUN JAN 22 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...NORTHEAST TRADES 25 TO 40 MPH WITH LOCALIZED GUSTS TO 
  60 MPH. 

THE STRONGEST WINDS WILL BE FOCUSED OVER AND DOWNWIND OF THE
KOHALA MOUNTAINS...INCLUDING KAWAIHAE AND WAIKOLOA VILLAGE. THE
STRONG WINDS ARE NOT EXPECTED IN AND AROUND THE HILO AREA.

* TIMING...THROUGH 6 PM THIS EVENING. 

* IMPACTS...WINDS THIS STRONG CAN RESULT IN DAMAGED ROOFS... 
  BROKEN AND FALLING TREE BRANCHES...DOWNED POWER POLES AND 
  POWER LINES RESULTING IN INTERRUPTIONS TO POWER...DOWNED 
  TREES...AND FLYING DEBRIS IF OUTDOOR ITEMS ARE NOT PROPERLY 
  TIED DOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS.

A HIGH WIND WARNING MEANS THAT SUSTAINED WINDS OF 40 MPH...OR
GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$

JELSEMA
3 follow-up statements
609 
WWHW70 PHFO 230157
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
357 PM HST SUN JAN 22 2017

...WIND ADVISORY IN EFFECT NIIHAU KAUAI AND OAHU THROUGH 6 PM
THIS EVENING... 
...WIND ADVISORY IN EFFECT FOR MAUI COUNTY AND THE BIG ISLAND
THROUGH 10 PM THIS EVENING...

.HIGH PRESSURE NORTH OF THE STATE WILL KEEP WINDY NORTHEASTERLY
TRADES IN PLACE THIS EVENING...WITH WINDS EXPECTED TO DIMINISH
FROM WEST TO EAST ACROSS THE STATE OVERNIGHT. THE STRONGEST WINDS
ARE EXPECTED OVER AND DOWNWIND OF THE MOUNTAINS...AND IN AREAS
WHERE THE WINDS ARE BEST CHANNELED BY THE TERRAIN.

HIZ025-026-230400-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-170123T0400Z/
/O.EXB.PHFO.WI.Y.0007.000000T0000Z-170123T0800Z/
BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA
357 PM HST SUN JAN 22 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHEAST TRADES 25 TO 35 MPH WITH LOCALIZED GUSTS TO 
  50 MPH. 

THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE
MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST
CHANNELED BY THE TERRAIN. THIS DOES NOT INCLUDE THE HILO AREA ON
THE BIG ISLAND.

* TIMING...THROUGH 10 PM THIS EVENING.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...
  ESPECIALLY IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE 
  BRANCHES MAY BE KNOCKED DOWN...AND UNSECURED ITEMS MAY BE 
  BLOWN AROUND BY THE STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ012>021-023-024-027-230400-
/O.EXT.PHFO.WI.Y.0007.000000T0000Z-170123T0800Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...KALAUPAPA...KAUNAKAKAI...MANELE...
LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI...HAIKU...
MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA...KAILUA-KONA...
MILOLII...SOUTH POINT...PAHALA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
357 PM HST SUN JAN 22 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM HST THIS EVENING...

* WINDS...NORTHEAST TRADES 25 TO 35 MPH WITH LOCALIZED GUSTS TO
  50 MPH.

THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE
MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST
CHANNELED BY THE TERRAIN. THIS DOES NOT INCLUDE THE KAILUA KONA
AREA OF THE BIG ISLAND.

* TIMING...THROUGH 10 PM THIS EVENING.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...
  ESPECIALLY IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE 
  BRANCHES MAY BE KNOCKED DOWN...AND UNSECURED ITEMS MAY BE 
  BLOWN AROUND BY THE STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ001>011-230400-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-170123T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU...
PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI...
WAHIAWA...PEARL CITY...MAKAKILO
357 PM HST SUN JAN 22 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...NORTHEAST TRADES 20 TO 30 MPH WITH LOCALIZED GUSTS TO
  50 MPH.

THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE
MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST
CHANNELED BY THE TERRAIN.

* TIMING...THROUGH 6 PM THIS EVENING.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...
  ESPECIALLY IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE 
  BRANCHES MAY BE KNOCKED DOWN...AND UNSECURED ITEMS MAY BE 
  BLOWN AROUND BY THE STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

JELSEMA
896 
WWHW70 PHFO 230342
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
542 PM HST SUN JAN 22 2017

...WIND ADVISORY IN EFFECT FOR MAUI COUNTY AND THE BIG ISLAND
THROUGH 10 PM THIS EVENING...

.HIGH PRESSURE NORTH OF THE STATE WILL KEEP WINDY NORTHEASTERLY
TRADES IN PLACE THIS EVENING ACROSS THE EASTERN HALF OF THE
STATE...WITH WINDS DIMINISHING BELOW ADVISORY LEVELS OVERNIGHT.
THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE
MOUNTAINS...AND IN AREAS WHERE THE WINDS ARE BEST CHANNELED BY THE
TERRAIN.

HIZ001>011-230445-
/O.EXP.PHFO.WI.Y.0007.000000T0000Z-170123T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU...
PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI...
WAHIAWA...PEARL CITY...MAKAKILO
542 PM HST SUN JAN 22 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM HST THIS EVENING...

WINDS HAVE DROPPED BELOW ADVISORY LEVELS ACROSS NIIHAU...KAUAI AND
OAHU. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6
PM THIS EVENING.

$$

HIZ012>021-023>027-230800-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-170123T0800Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...KALAUPAPA...KAUNAKAKAI...MANELE...
LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI...HAIKU...
MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA...KAILUA-KONA...
MILOLII...SOUTH POINT...PAHALA...HILO...VOLCANO...HONOKAA...
KAMUELA...WAIKOLOA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
542 PM HST SUN JAN 22 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM HST THIS EVENING...

* WINDS...NORTHEAST TRADES 25 TO 35 MPH WITH LOCALIZED GUSTS TO 
  50 MPH. 

THE STRONGEST WINDS ARE EXPECTED OVER AND DOWNWIND OF THE
MOUNTAINS...AS WELL AS IN AREAS WHERE THE WINDS ARE BEST
CHANNELED BY THE TERRAIN. THIS DOES NOT INCLUDE THE CITIES OF
HILO AND KAILUA KONA ON THE BIG ISLAND.

* TIMING...THROUGH 10 PM THIS EVENING.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS... 
  ESPECIALLY IN HIGH PROFILE VEHICLES. SMALL OR WEAKENED TREE 
  BRANCHES MAY BE KNOCKED DOWN...AND UNSECURED ITEMS MAY BE 
  BLOWN AROUND BY THE STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD BRING IN OR TIE DOWN ANY LOOSE OUTDOOR ITEMS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

JELSEMA
037 
WWHW70 PHFO 230806
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1006 PM HST SUN JAN 22 2017

...THE WIND ADVISORY HAS EXPIRED...

.WINDS HAVE DIMINISHED AS A STRONG SURFACE HIGH MOVES AWAY TO THE
EAST.

HIZ012>021-023>027-230915-
/O.EXP.PHFO.WI.Y.0007.000000T0000Z-170123T0800Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...KALAUPAPA...KAUNAKAKAI...MANELE...
LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI...HAIKU...
MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...KULA...KAILUA-KONA...
MILOLII...SOUTH POINT...PAHALA...HILO...VOLCANO...HONOKAA...
KAMUELA...WAIKOLOA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
1006 PM HST SUN JAN 22 2017

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DIMINISHED BELOW THE ADVISORY THRESHOLD.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 22, 4:08 AM HST, 6 hours 29 minutes earlier.

Area forecast discussion, Jan 22, 4:08 AM HST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
408 AM HST Sun Jan 22 2017

.SYNOPSIS...
A strong high pressure north of the state will bring strong,
gusty and potentially damaging trade winds this morning. Winds
will gradually weaken beginning later today through Monday. A
front will stall and weaken near the Big Island through Monday,
while the trades focus showers over the windward Big Island
slopes. Moderate trade wind weather will persist through the
week.

&&

.DISCUSSION...
Shortwave infrared satellite shows a slowing front near the Big
Island this morning. Clouds and showers associated with this front
is pushing over windward sections of Maui and the Big Island, with
drier and more stable air across the rest of the state. A strong
surface high far north of the state is driving the current strong
trade winds and gusts. Surface observations around the state
currently report sustained winds in the 20 to 40 mph range with
gusts to 60 mph in exposed areas and downwind of the mountain
ranges. A High Wind Warning has been extended for the entire
state (except for Big Island summits and Haleakala summit) through
noon today. Models agree with an expected down trend in wind
speeds by this afternoon, however, some particularly windy areas
of the state will likely see this High Wind Warning extended
this afternoon, with other areas will likely see a downgrade to a
Wind Advisory. We will monitor the next model runs and wind
observations through the rest of the morning to determine if, and
where, a split may be necessary. Either way, we are anticipating
windy conditions to continue today, just not quite as strong as
Saturday / Saturday night.

An upper level trough with an axis about 350 miles west of Kauai
this morning will track east over the area today and tonight.
Cirrus clouds just east of the trough axis are already over Kauai
and should push east over the rest of the islands as the trough
approaches. The upper trough will raise the inversions today and
induce a subtle surface trough over the state on Monday which
will help weaken the trade winds. More importantly, the high
pressure system to the north will quickly move east today and
begin to track away from us. Aside from the winds, expect the
showers over Big Island to linger today through Monday night,
with drier conditions for the smaller islands. However,
stratocumulusclouds associated with the high will bring partly
sunny to mostly cloudy conditions for the smaller islands over the
next day or so, though not much rain is expected from these
clouds.

The trade winds will continue dropping on Monday as the high (now
to the northeast) weakens as a front passes north of our area.

From Tuesday to the end of the week, a broad high pressure system
will set up far to our northeast with a ridge passing north of
Hawaii. This setup with drive generally moderate trade winds with
occasional windward and mauka showers moving through. The
atmosphere should remain stable through this period. In the long
range, models are hinting at another weak cold front reaching the
state next weekend.

&&

.AVIATION...
Somewhat of a diffused front lies over northern Big Island this
hour...moving south at around 10 mph. Remnant moisture lags
behind still draped over windward areas of Maui and Molokai. Lanai
has cleared out and is now being sheltered by Maui. AIRMET SIERRA
for Molokai and Maui will continue until they clear out which can
happen before 16z, the next scheduled issuance.

AIRMET SIERRA covering parts of windward Big Island will also
stay in effect beyond 16z, and perhaps for most of the today as
the front makes it way southward across the Big island. With this
said, AIRMET SIErRa may need to be expanded to cover the Kau
district perhaps as early as 19z. The cloud tops stretched from 7k
feet on Kauai to 11k feet on the Big Island.

A scattered to broken layer of stable stratocumulus (SC) clouds
lies over Oahu and Kauai, affecting their windward sections.
A very large field of SC is noted on satellite slowly approaching
the islands from the northeast at near 10 kt. The base of this
field is presumably VFR at around 5k feet. So, AIRMET SIERRA is
not needed at this time but we will be monitoring closely. Some
light showers or drizzle are expected from these clouds.

Besides the low level turbulence due to the very strong and gusty
winds, there is an inversion present across the island chain
sloping from 65 hundred ft on Kauai to 11k feet over the Big Island.
It is also quite strong over Kauai with almost a 4 degree C
difference within a thousand feet. This thermal inversion is strong
enough to cause some light to mod turbulence. Therefore, the
turbulence layer was increased to 10k feet.

Also, we are monitoring for any reports of high level turbulence
associated with an upper level trough located about 75 miles west
of Kauai. The trough is moving eastward at 12 kt. A layer of cirrus
clouds, above 20k feet, lies between the trough and Oahu.

&&

.MARINE...
The Saturday evening ASCAT pass sampled eastern and central parts
of the coastal waters, and found large areas of gale force winds,
with estimated winds up to 45 kt in the Alenuihaha Channel.
Overnight surface observations also show very strong northeast
trade winds continuing across the state. The Gale Warning has been
extended through noon today for all Hawaiian coastal waters, and
through midnight tonight for the windiest areas around Maui
County and the Big Island. Small Craft Advisory conditions will
continue across all other waters this afternoon and tonight after
the winds diminish below gale force.

Very strong trade winds and a short-period north swell will
combine to produce surf above the advisory level on east facing
shores of all islands. The north swell will decrease through
Monday, and winds will be gradually easing as well starting later
today, but it will take a while for seas to calm down, and the
High Surf Advisory has been extended for east facing shores
through Monday afternoon.

A new large northwest swell will likely produce surf well above
the advisory threshold along north and west facing shores of the
smaller islands from Tuesday through Thursday morning. Another
large northwest swell may produce advisory-level surf along north
and west facing shores of the smaller islands starting Friday
night and continuing into next weekend. Otherwise, a minor bump
in surf in south facing shores is possible today due to a small
but long period south swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon HST today for all portions of the
state except for Big Island summits and Haleakala summit.

High Surf Advisory until midnight HST tonight for Niihau and Lanai.

High Surf Advisory until 6 PM HST Monday for east facing shores of
Kauai, Oahu, Molokai, Maui and Big Island.

Gale Warning until midnight HST tonight for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Gale Warning until noon HST today for all remaining coastal
waters.

&&

DISCUSSION...Foster
AVIATION...Lau
MARINE...Jacobson

In the hours before

Local storm report, Jan 22, 10:33 AM HST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1033 AM HST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     NON-TSTM WND DMG LANAI AIRPORT           20.79N 156.95W
01/22/2017                   MAUI               HI   OTHER FEDERAL

            FAA REPORTS ISLAND OF LANAI IS WITHOUT POWER.

0136 AM     NON-TSTM WND GST KAWAIHAE                20.04N 155.83W
01/22/2017  M62.00 MPH       HAWAII             HI   OTHER FEDERAL

0934 PM     NON-TSTM WND GST LAHAINA                 20.89N 156.67W
01/21/2017  M59.00 MPH       MAUI               HI   MESONET

0930 PM     NON-TSTM WND DMG MANOA                   21.32N 157.81W
01/21/2017                   HONOLULU           HI   UTILITY COMPANY

            AS OF 930PM SATURDAY 6,300 CUSTOMERS IN AIEA,MANOA AND
            KALIHI REMAINED WITHOUT POWER DUE TO BRANCHES FALLING ON
            POWER LINES.

0900 PM     NON-TSTM WND DMG WAIANAE                 21.45N 158.18W
01/21/2017                   HONOLULU           HI   FIRE DEPT/RESCUE

            AS OF 900 PM SATURDAY EVENING, HONOLULU FIREFIGHTERS HAD
            RESPONDED TO 48 BLOWN ROOFS IN AREAS SUCH AS PUNCHBOWL,
            MANOA, AND WAIANAE.

0900 PM     NON-TSTM WND DMG HAWAII KAI              21.28N 157.70W
01/21/2017                   HONOLULU           HI   FIRE DEPT/RESCUE

            AS OF 900 PM SATURDAY, HONOLULU FIREFIGHTERS RESPONDED TO
            AT LEAST 20 REPORTS OF DOWNED TREES IN AREAS INCLUDING
            MOKULEIA, NUUANU, KAIMUKI, AND HAWAII KAI.

0540 PM     NON-TSTM WND DMG KANEOHE                 21.41N 157.79W
01/21/2017                   HONOLULU           HI   UTILITY COMPANY

            3000 CUSTOMERS IN KANEOHE LOST POWER ABOUT 540 PM ON
            SATURDAY.

1200 PM     NON-TSTM WND GST LANAI AIRPORT           20.79N 156.95W
01/21/2017  M66.00 MPH       MAUI               HI   AWOS

            LANAI AWOS REPORTS 66 MPH WIND GUST

1200 PM     NON-TSTM WND GST 1 S MOKULEIA            21.57N 158.18W
01/21/2017  M73.00 MPH       HONOLULU           HI   OTHER FEDERAL

            KUAOKALA RAWS 73 MPH WIND GUST

1200 PM     NON-TSTM WND GST 2 NE WAIANAE            21.47N 158.16W
01/21/2017  M67.00 MPH       HONOLULU           HI   OTHER FEDERAL

            WAIANAE VALLEY RAWS RECORDED 67 MPH WIND GUST

1200 PM     NON-TSTM WND GST 4 N KAWAIHAE            20.10N 155.83W
01/21/2017  M84.00 MPH       HAWAII             HI   OTHER FEDERAL

            KOHALA RANCH REPORTS 84 MPH WIND GUST

1120 AM     NON-TSTM WND DMG KAIMUKI                 21.28N 157.81W
01/21/2017                   HONOLULU           HI   UTILITY COMPANY

            900 CUSTOMERS IN KAIMUKI LOST POWER FROM 1130 AM THROUGH
            300 PM SATURDAY.

1100 AM     NON-TSTM WND DMG HAWAII KAI              21.28N 157.70W
01/21/2017                   HONOLULU           HI   PUBLIC

            STRONG WINDS BLEW THE TOP OFF THE COVERING OF A PARKING
            STALL.

0830 AM     WILDFIRE         WAIALAE                 21.28N 157.79W
01/21/2017                   HONOLULU           HI   FIRE DEPT/RESCUE

            A WILDLAND FIRE WAS SPARKED BY A DOWNED POWER LINE NEAR
            THE TOP OF OKOA STREET ON WAIALAE IKI RIDGE. THE FIRE
            SCORCHED ABOUT 1.5 ACRES OF BRUSH BEFORE FIREFIGHTERS PUT
            THE FIRE OUT

&&

JHEYMAN

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 10:12 AM HSTSmall Craft AdvisoryHFO4 days

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.